Presentation on theme: "SYMPTOMATIC TREATMENT OF FEVER. A fever is any body temperature elevation over 100°F (37.8°C). A healthy person’s body temperature fluctuates between."— Presentation transcript:
SYMPTOMATIC TREATMENT OF FEVER
A fever is any body temperature elevation over 100°F (37.8°C). A healthy person’s body temperature fluctuates between 97°F (36.1°C) and 100°F (37.8°C), with the average being 98.6°F (37°C). The body maintains stability within this range by balancing the heat produced by the metabolism with the heat lost to the environment. The “thermostat” that controls this process is located in the hypothalamus, a small structure located deep within the brain. The nervous system constantly relays information about the body’s temperature to the thermostat, which in turn activates different physical responses designed to cool or warm the body, depending on the circumstances.
Temperature Body temperature is not constant all day, but actually is lowest at 6 A.M. and highest around 4–6 P.M. In addition, temperature varies in different regions of the body; for example, rectal and urine temperatures are about one degree Fahrenheit higher than oral temperature and rectal temperature is higher than urine. It is also important to realize that certain normal conditions can effect body temperature, such as pregnancy, food ingestion, age, and certain hormonal changes.
Substances that cause fever are known as “pyrogens.” Two types of pyrogens; exogenous and endogenous. Those that originate outside the body, such as bacterial toxins, are called “exogenous” pyrogens. Pyrogens formed by the body’s own cells in response to an outside stimulus (such as a bacterial toxin) are called “endogenous” pyrogens (prostaglandins).
FEVER A fever occurs when the thermostat resets at a higher temperature, primarily in response to an infection. To reach the higher temperature, the body moves blood to the warmer interior, increases the metabolic rate, and induces shivering. The “chills” that often accompany a fever are caused by the movement of blood to the body’s core, leaving the surface and extremities cold. Once the higher temperature is achieved, the shivering and chills stop.
FEVER When the infection has been overcome or drugs such as aspirin or acetaminophen (Tylenol) have been taken, the thermostat resets to normal and the body’s cooling mechanisms switch on: the blood moves to the surface and sweating occurs.
A dramatic rise in body temperature often includes the following symptoms: A. Loss of fluid results in dehydration. B.The hypothalamic set-point is increased, raising metabolism. C. Blood vessels in skin dilate. D. Sweat glands produce excess perspiration. E. Increased pulse rate. F. Increased hypothalmic set- point may introduce chills and shivering to promote heat production from muscles. G. Skin becomes more heat-sensitive
An elevated body temperature has several effects: The immune system chemicals increase the production of cells that fight off the invading bacteria or viruses. Higher temperatures also inhibit the growth of some bacteria, The increased heart rate that may accompany the changes in blood circulation also speeds the arrival of white blood cells to the sites of infection
Causes and symptoms Fevers are primarily caused by viral or bacterial infections, such as pneumonia or influenza. Conditions that can induce a fever: Allergic reactions; autoimmune diseases; trauma, such as breaking a bone; cancer; excessive exposure to the sun; Intense exercise; hormonal imbalances; certain drugs; damage to the hypothalamus.
Causes and symptoms (cont’d) Malignant hyperthermia is a rare, inherited condition in which a person develops a very high fever when given certain anesthetics or muscle relaxants in preparation for surgery.
Causes and symptoms (cont’d) Most fevers caused by infections are acute, appearing suddenly and then dissipating as the immune system defeats the infectiousagent. An infectious fever may also rise and fall throughout the day, reaching its peek in the late afternoon or early evening. A low-grade fever that lasts for several weeks is associated with autoimmune diseases such as lupus or with some cancers, particularly leukemia and lymphoma.
"Threatenings" symptoms A fever requires emergency treatment under the following circumstances: newborn (three months or younger) with a fever over 100.5°F (38°C) infant or child with a fever over 103°F (39.4°C) fever accompanied by severe headache, neck stiffness, mental confusion, convulsions, or severe swelling of the throat
Threatening symptoms (cont’d) A very high fever in a small child can trigger seizures (febrile seizures) and therefore should be treated immediately. A fever accompanied by the above symptoms can indicate the presence of a serious infection, such as meningitis, and should be brought to the immediate attention of a physician. A fever over 100.5°F (38°C) 3 days and longer A fever over 37,5°C 2 weeks and longer
Fever of unknown origin (FUO) – –When temperature elevation occurs for an extended period of time and no cause is found, the term FUO is then used. The far majority of these patients are eventually found to have one of several diseases: – –Tuberculosis remains an important cause, especially when it occurs outside the lungs. – –Allergies to medications can also cause prolonged fever (sometimes patients will have other symptoms suggesting an allergic reaction, such as a rash). – –HIV is a potential cause of fever. (Patients with HIV are an especially difficult problem, as they often suffer from many unusual infections).
Diagnosis A fever is usually diagnosed using a thermometer (orally, rectally, by placing a thermometer under the armpit) Blood tests can aid in identifying an infectious agent, white blood cell counts Ultrasound tests, magnetic resonance imaging (MRI) tests, or computed tomography (CT) scans may be ordered if the doctor cannot readily determine the cause of a fever.
Treatment Drugs to lower fever (antipyretics) can be given if a patient (particularly a child) is uncomfortable. These include aspirin, acetaminophen (Tylenol), and ibuprofen (Advil). Aspirin should not be given to a child or adolescent with a fever since this drug has been linked to an increased risk of Reye’s syndrome (A disorder principally affecting the liver and brain, marked by the rapid development of life- threatening neurological symptoms) Bathing a patient in cool water can also help alleviate a high fever.
Treatment (cont’d) Antipyretic Aspirin is the prototype of the analgesic– antipyretic–anti-inflammatory drugs and the most commonly used salicylate. It is effective in pain of low to moderate intensity, involving the skin, muscles, joints, and other connective tissue. It is useful in inflammatory disorders, such as arthritis, but many people prefer drugs that cause less gastric irritation.
Treatment (cont’d) Antipyretic Regular aspirin tablets are well absorbed after oral administration; their action starts within 15 to 30 minutes, peaks in 1 to 2 hours, and lasts 4 to 6 hours. Taking aspirin with food slows absorption, but also decreases gastric irritation. Absorption of enteric-coated aspirin and rectal suppositories is slower and less complete.
Treatment (cont’d) Antipyretic Aspirin is distributed to all body tissues and fluids, including fetal tissues, breast milk, and the central nervous system (CNS). Aspirin is a home remedy for headaches, colds, influenza and other respiratory infections, muscular aches, and fever. It can be purchased in plain, chewable, enteric-coated, and effervescent tablets and rectal suppositories. It is not marketed in liquid form because it is unstable in solution.
Treatment (cont’d) Propionic acid derivatives ibuprofen (Motrin, Advil), ketoprofen (Orudis), naproxen (Naprosyn) are available OTC these drugs are usually better tolerated than aspirin, they are much more expensive and may cause all the adverse effects associated with aspirin and other prostaglandin inhibitors
Ibuprofen Ibuprofen, a commonly used drug, is well absorbed with oral administration. Its action starts in about 30 minutes, peaks in 1 to 2 hours, and lasts 4 to 6 hours. The drug is highly bound (about 99%) to plasma proteins and has a half- life of about 2 hours. It is metabolized in the liver and excreted through the kidneys. It is available by prescription and OTC, in tablets, chewable tablets, capsules, oral suspension, and oral drops, for use by adults and children.
Acetaminophen is a nonprescription drug commonly used as an aspirin substitute because it does not cause nausea, vomiting, or GI bleeding, and it does not interfere with blood clotting. It is equal to aspirin in analgesic and antipyretic effects, but it lacks anti-inflammatory activity. Acetaminophen is well absorbed with oral administration and peak plasma concentrations are reached within 30 to 120 minutes. Duration of action is 3 to 4 hours.
Acetaminophen Acetaminophen is available in tablet, liquid, and rectal suppository forms and is in numerous combination products marketed as analgesics and cold remedies. It is often prescribed with codeine, hydrocodone, or oxycodone for added analgesic effects.
Treatment (cont’d) Acetaminophen can cause liver damage; ibuprofen is a relative of aspirin that can cause gastrointestinal upset and bleeding. Total daily dosage should not be excessive (with Tylenol, above four doses of 1000 mg each; with ibuprofen, above 2400 mg).
Treatment (cont’d) Dipyrone (metamizole) displays the highest efficacy among antipyretic analgesics. It is rapidly absorbed when given via the oral or rectal route. Because of its water solubility, it is also available for injection. Dipyrone is associated with a low incidence of fatal agranulocytosis. In sensitized subjects, cardiovascular collapse can occur, especially after intravenous injection. The drug should be restricted to the management of pain refractory to other analgesics
Treatment (cont’d) Some OTC products contain an analgesic/antipyretic as a single ingredient. Others combine an analgesic/antipyretic with a nasal decongestant, an antihistamine, or a cough suppressant. Products listed in the headaches, body aches, fever, and flu-like symptoms category contain an analgesic/antipyretic either alone or in combination with other ingredient(s) to treat cold/flu/allergy symptoms. Examples of products in the headaches, body aches, fever, and flu-like symptoms category include: nasal decongestantantihistamine cough suppressant nasal decongestantantihistamine cough suppressant
Treatment (cont’d) Aspirin (plain aspirin, coated aspirin, or aspirin mixed with antacid): Aspirin Regimen Bayer Regular Strength, Extra Strength Bayer Plus Caplets, Bufferin Analgesic Tablets, Regular Strength Ascriptin, Ascriptin Enteric, and Alka- Seltzer Extra Strength. Acetaminophen: Tylenol Regular Strength Caplets and Tablets, Aspirin Free Excedrin Analgesic Caplets and Geltabs, Children's Tylenol Chewable Tablets, Elixir, and Suspension Liquid, and Junior Strength Tylenol Coated Caplets and Chewable Tablets.
Analgesic/antipyretic Treatment (cont’d) Analgesic/antipyretic NSAIDs: Advil Caplets, Aleve Tablets and Caplets, Motrin IB Pain Reliever Caplets and Gelcaps, and Children's Motrin Drops. Aspirin plus a decongestant and/or cough suppressant: Alka-Seltzer Plus Cold and Cough. Acetaminophen plus a decongestant and/or cough suppressant: Tylenol Cold Medication Multi-Symptom Caplets and Tablets, Theraflu Flu and Cold Medicine, Actifed Cold and Sinus Caplets and Tablets, and Children's Tylenol Flu Liquid. NSAID plus a decongestant and/or cough suppressant: Advil Cold and Sinus Caplets and Motrin IB Sinus Caplets and Tablets.
The following guidelines are provided to help consumers make more informed choices when selecting OTC products: Always read the labels and know the ingredients in the products. Never take more than the recommended dose. Do not use aspirin-containing medicines for children and teenagers with influenza, chickenpox or other viral illnesses. Rare cases of Reye syndrome have been associated with the use of aspirin in this population. Reye syndrome is a serious illness characterized by liver damage, vomiting, and sometimes coma. It has a 50% mortality rate, and those who survive can be left with permanent brain damage. chickenpoxReye syndromecomachickenpoxReye syndromecoma Therefore, acetaminophen-containing products are recommended for children with fever. NSAIDs may be used in children over six months of age.
Guidelines Aspirin and NSAIDs can cause ulcers and increase the risk of bleeding, and should be avoided by people with known ulcer disease or certain blood diseases. People who are scheduled for elective surgeries should inform their doctors that they are taking aspirin or NSAIDs. A true aspirin allergy is rare. Aspirin allergy consists of hives, occasionally difficulty breathing, and rarely shock, within three hours of taking aspirin. Aspirin Aspirin allergy is most common among individuals who have asthma, urticaria, and nasal polyps. Individuals with aspirin allergy should also avoid NSAIDs because they are chemically similar to aspirin. A true aspirin allergy is rare. Aspirin allergy consists of hives, occasionally difficulty breathing, and rarely shock, within three hours of taking aspirin. Aspirin can precipitate bronchoconstriction (“aspirin asthma,” pseudoallergy) due to inhibition of PGE2 synthesis and overproduction of leukotrienes. Aspirin allergy is most common among individuals who have asthma, urticaria, and nasal polyps. Individuals with aspirin allergy should also avoid NSAIDs because they are chemically similar to aspirin. hives Aspirin can cause complications during pregnancy and should be avoided during pregnancy. pregnancy Aspirin can increase the effectiveness of blood thinning by Coumadin and may increase the risk of bleeding. Coumadin